Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 69, NWS Charleston, WV

June 3, 2020Barbour County, Harrison County, Taylor County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 3, 2020, 5:01 PM EDT for Barbour County, Harrison County, Taylor County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2020, 5:01 PM EDT (21:01 UTC)
Expired
Jun 3, 2020, 5:45 PM EDT
In force
44 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barbour County, WV, Harrison County, WV, Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 133 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS51 KRLX 032101
SVRRLX
WVC001-033-091-032145-
/O.NEW.KRLX.SV.W.0069.200603T2101Z-200603T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
501 PM EDT Wed Jun 3 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southern Taylor County in northern West Virginia...
  Northwestern Barbour County in northeastern West Virginia...
  Northern Harrison County in northern West Virginia...

* Until 545 PM EDT.

* At 501 PM EDT, a severe thunderstorm was located near Lumberport,
  or 9 miles northwest of Clarksburg, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clarksburg, Grafton, Philippi, Bridgeport, Shinnston, Stonewood,
  Nutter Fort, Lumberport, Anmoore, Enterprise, Flemington, Rosemont,
  Meadland, Wallace, Tygart Lake State Park, McGee, Galloway,
  Meadowbrook and Despard.

This includes the following highways...
 Interstate 79 between mile markers 116 and 128.
 Route 50 in West Virginia between mile markers 77 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3910 8009 3940 8055 3946 8051 3947 8048
      3943 8029 3939 8020 3940 8018 3931 7993
TIME...MOT...LOC 2101Z 302DEG 35KT 3940 8044 

HAIL...1.00IN
WIND...60MPH
 
$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:31 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 3, 2:31 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
231 PM EDT Wed Jun 3 2020

.SYNOPSIS...
Strong to severe thunderstorms possible along a slow moving cold
front this evening. Storm chances linger through Saturday. High
pressure brings dry weather Sunday through Tuesday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 210 PM Wednesday...

A cold front moves in slowly late this afternoon/evening from
the north, bringing showers and thunderstorms to the northern
part of the area. Some of these storms may be severe with
damaging winds and hail as the primary threats possible. The
storms should begin to dissipate out by Thursday morning, while
a low pressure system moves in from the west and brings more
showers and possibly thunderstorms across the area from the
northwest to the southeast. The models are showing a fair amount
of instability tomorrow, so severe weather may be possible
again in the afternoon and evening. Current forecast
precipitation accumulations over near term period are between
half an inch to an inch across the area, with the higher
amounts along the mountains and northern part of the area.
Localized water issues may occur due to the precipitation we
have received over the past few weeks still keeping some areas
relatively saturated, particularly with any heavy downpours from
the storms.

Temperatures tonight will be in the mid to upper 60s across the
lowlands, with low to mid 60s for the higher elevations. Highs
tomorrow should be in the low to mid 80s for the lowlands, with
70s to low 80s in the mountains.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM Wednesday...

The quasi stationary frontal boundary over our northern sections
will become diffused by early Friday under a semi zonal flow aloft.
Model soundings show a rather dry column at most places. PWATs
around 1.5 inches and sfc dewpoints in the upper 60s will contribute
for unstable conditions Friday afternoon and evening. Sfc CAPE
values exceeding 2,500 J/Kg. Deep layered shear will be decreasing
to less that 20 knots by mid day Friday. However, models show
ripples of vorticity maxima moving over the area, bringing some
forcing. Therefore, expect showers and storms to develop along
outflow boundaries, elevated terrain and differential heating
boundaries, but they will be short lived and remain below severe
limits. Conditions could remain active Friday night per abundant low
level moisture. There is a Marginal risk for excessive rainfall
across the extreme southeast WV and southwest VA until 12Z Saturday.

A cold front is expected to push slowly southeast early Saturday,
allowing afternoon convection to fire up ahead of the front across
the southern coalfields of WV and VA. Showers and storms could be
strong ahead of the front per large instability with MUCAPE
exceeding 2500 J/Kg and deep layered shear about 35 knots.

Once the cold front pushes southeast by 00Z Sunday, northwest flow
behind the front will bring dry and pleasant weather. SFC dewpoints
will drop into the 50s Sunday afternoon under mostly clear skies.

Temperatures will remain above normal through the period except
near normal lows for Sunday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM Wednesday...

Cooler and fresher airmass filters in behind the cold front, as
a broad sfc high pressure builds in from the north. Expect a
dry extended period with moderate temperatures of next week.
Generally above normal temperatures are expected, except near
normal for Sunday night.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM Wednesday...

VFR conditions start the period with mostly clear skies. A cold
front will move into the area late this afternoon/evening,
leading to showers and thunderstorms affecting PKB/CKB tonight.
Thunderstorms will likely dissipate out early Thursday morning
with showers continuing to affect these sites throughout the day
on Thursday. MVFR and possibly even IFR conditions could be
possible in heavy showers. Ceilings should begin to fall to MVFR
for PKB/CKB/EKN tonight as well, raising back up to VFR
ceilings Thursday morning. The showers will increase toward the
southeast, likely affecting the remaining sites by the end of
the period.

Southwesterly winds begin the period at around 10-15KTs, with
gusts around 20KTs, becoming more light tonight. Winds will
begin to pick back up Thursday morning around 5-10KTs.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Isolated storms have a low probability of
developing well ahead of the main line of storms, potentially
impacting PKB by 20-21Z. IFR conditions could occur in heavy
downpours.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR possible in showers and thunderstorms Thursday night through
Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/CG
NEAR TERM...CG
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...CG
Hazardous weather outlook, Jun 3, 4:31 AM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
431 AM EDT Wed Jun 3 2020

OHZ066-067-075-076-083>086-WVZ007>011-016>020-029>032-039-040-525-
040845-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Randolph-
431 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms late this afternoon
into this evening. These storms may contain large hail and damaging
winds. Locally heavy rainfall with these storms may also create some
high water issues.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms may be possible on Thursday
afternoon and evening. These storms may contain large hail and damaging
winds. Locally heavy rainfall with these storms may also create some
high water issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>028-033-034-
515>524-526-040845-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-Braxton-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
431 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms may be possible on Thursday
afternoon and evening. These storms may contain large hail and damaging
winds. Locally heavy rainfall with these storms may also create some
high water issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:01 PM EDTSevere Thunderstorm WarningRLXDoddridge, Tyler29 min
Jun 3, 4:30 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Tyler45 min
Jun 3, 4:40 PM EDTSevere Thunderstorm WarningRLXDoddridge, Tyler50 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.